Alert archive / New Mexico / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS Albuquerque, NM

July 23, 2011

NWS Albuquerque, NM issued this flash flood watch at Jul 23, 2011, 4:15 AM MDT. It took effect at Jul 23, 2011, 12:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2011, 4:15 AM MDT (10:15 UTC)
In effect from
Jul 23, 2011, 12:00 PM MDT
Expired
Jul 23, 2011, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 3:36 AM MDT, 39 minutes earlier.

Area forecast discussion, Jul 23, 3:36 AM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
336 AM MDT SAT JUL 23 2011

.DISCUSSION...
DEEP MOISTURE REMAINS IS IN PLACE ACROSS MUCH OF THE REGION...WITH
THE EXCEPTION OF THE NW CORNER. THE MONSOONAL MOIST INSTABILITY AXIS
WITH +1 STDEV PWAT VALUES OF 1 TO 1.2 STRETCHES FROM SW TO NE ACROSS
THE CENTER OF NM. SFC DEWPOINT VALUES ARE A FEW DEGREES WARMER THAN
24 HRS AGO WITH LOTS OF 60S ACROSS THE SOUTH AND EAST...AND A POCKET
OF 20S AND 30S STILL IN PLACE OVER NW NM. THE UPPER LEVEL RIDGE
AXIS CURRENTLY OVER SOUTHERN NM IS BEGINNING TO SLIDE SLOWLY NORTH
AS SEEN BY WEAK NE STEERING FLOW ON THE LATEST RADAR IMAGERY.
OVERALL MADE MINOR ADJUSTMENTS TO INCREASE POPS TO LIKELY ALONG
THE EAST SLOPES THIS AFTERNOON AND HIGH CHANCE WITHIN THE RGV FOR
EARLY THIS EVENING AS WEAK STEERING FLOWS CARRY STORMS TO THE SW
ON OUTFLOW BOUNDARIES. A FLASH FLOOD WATCH WILL BE ISSUED AGAIN
FOR BURN SCARS IN THE SOUTHWEST AND SOUTH CENTRAL MTS...HOWEVER
LOCALIZED HVY RAINFALL CANNOT BE RULED OUT ANYWHERE ACROSS CENTRAL
AND EASTERN NM.

THE UPPER HIGH WILL CONTINUE SLIDING NORTH THEN EAST THROUGH SUNDAY
AND MONDAY. THIS WILL KEEP WEAK STEERING FLOWS TO THE SOUTHWEST AND
WEST BY LATE SUNDAY...INCREASING CHANCES FOR STORMS IN THE RGV
AND WEST TO THE CONT DVD. FLASH FLOOD WATCHES WILL PROBABLY NEED
TO BE EXPANDED FOR THE REMAINDER OF BURN SCAR AREAS BY SUNDAY AND
MONDAY AS PWAT VALUES WILL BEGIN TO PUSH +1.5 TO 2.0 STDEV ACROSS
THE AREA. CHANCES FOR STORMS WILL ALSO INCREASE OVER WESTERN NM
DURING THIS PERIOD. TEMPS WILL FALL A FEW DEGREES AS WELL FOR MOST
AREAS.

EXTENDED GUIDANCE CONTINUES TO SHOW A RELATIVELY STATIONARY UPPER
LEVEL PATTERN DEVELOPING OVER THE SW CONUS WITH A POTENTIAL CLASSIC
MONSOONAL PATTERN IN PLACE THROUGH THE END OF THE WEEK. THE GFS AND
ECMWF DO SHOW THE UPPER RIDGE BUILDING TO THE EAST OVER THE CENTRAL
PLAINS...A WEAK TROUGH OVER EASTERN NM...AND ANOTHER WEAK RIDGE CORE
OVER THE FOUR CORNERS. THIS WILL ESSENTIALLY KEEP STEERING FLOWS
WEAK OVER THE AREA WITH PLENTY OF MOISTURE IN PLACE NOW FOR DAILY
ROUNDS OF AFTERNOON AND OVERNIGHT STORMS. THIS WILL EFFECTIVELY
DRIVE US INTO OUR CLIMATOLOGICAL PEAK FLASH FLOOD PERIOD ACROSS NM.
CONTINUED TO NUDGED EXTENDED POPS TOWARD CLIMATOLOGY AND DROPPED
TEMPS A DEGREE OR TWO BELOW GUIDANCE.

GUYER

&&

.AVIATION...
SPOTTY LIGHT SHOWERS AND OCCASIONAL MOUNTAIN TOP OBSCURATIONS WILL
PERSIST ACROSS THE SOUTH CENTRAL AND SOUTHWEST HIGH TERRAIN THROUGH
AROUND 13Z. THEREAFTER...THE FOCUS WILL BE ON ANOTHER ROUND OF
THUNDERSTORMS AND SHOWERS DEVELOPING BY 17Z ALONG AND EAST OF THE
CENTRAL MOUNTAINS AND EXPANDING IN EXTENT TO THE CONTINENTAL DIVIDE
BY 21Z AND ACROSS THE EASTERN PLAINS THROUGH 03Z.  THESE SLOW MOVING
STORMS WILL BE CAPABLE OF PRODUCING LOCAL MODERATE TO HEAVY
DOWNPOURS WITH MVFR VISIBILITY RESTRICTIONS IN RAIN AND SOME
MOUNTAIN TOP OBSCURATIONS. GUSTY OUTFLOWS ARE MOST LIKELY ACROSS THE
WEST WHERE BLOWING DUST COULD CAUSE SOME VISIBILITY RESTRICTIONS.
THIS ACTIVITY WILL TAPER OFF 03Z THROUGH 09Z EARLY SUNDAY.  DRY AIR
REMAINS IN PLACE ACROSS THE NORTHWEST INCLUDING KFMN AND KGUP WHERE
VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05

&&

.FIRE WEATHER...
FAIRLY STRONG MOISTURE GRADIENT CURRENTLY IN PLACE ACROSS NEW MEXICO
WITH DRY AIR AND POOR OVERNIGHT RECOVERIES FROM NORTHWEST TO WEST
CENTRAL ZONES AND AMPLE LOW LEVEL MOISTURE ELSEWHERE. SPOTTY SHOWERS
WILL PERSIST ACROSS THE HIGHER TERRAIN OF SOUTHWEST AND SOUTH
CENTRAL LOCATIONS EARLY THIS MORNING WITH TODAYS ROUND OF
THUNDERSTORMS AND SHOWERS TO FIRST DEVELOP OVER AND EAST OF THE
CENTRAL MOUNTAINS. BY MID AFTERNOON...SCATTERED TO NUMEROUS
THUNDERSTORMS WILL EXTEND FROM THE CONTINENTAL DIVIDE TO THE
NORTHEAST PLAINS AND CENTRAL HIGHLAND WITH ISOLATED COVERAGE
EXPECTED ACROSS THE EXTREME EAST CENTRAL PLAINS WHILE THE NORTHWEST
ZONES SHOULD REMAIN DRY. ANY BURN SCAR COULD SEE PRECIPITATION TODAY
THOUGH THE WALLOW...DONALDSON AND WHITE FIRES SHOULD BE FAVORED FOR
THE HEAVIEST RAINFALL AMOUNTS. MORE GUSTY OUTFLOWS WITH RAPID
DEVELOPMENT OF THUNDERSTORMS SHOULD FAVOR THE LAS CONCHAS FIRE.

SIMILAR PATTERN EXPECTED ON SUNDAY WITH ONE MORE DAY OF DRY
CONDITIONS IN THE NORTHWEST...ISOLATED COVERAGE EXTREME EAST AND
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ELSEWHERE AND
ESPECIALLY THE HIGH TERRAIN. COVERAGE SHOULD INCREASE ACROSS THE
SOUTHWEST AS THE UPPER HIGH DRIFTS CLOSER TO NEW MEXICO AND EDGES
THE MONSOON PLUME WESTWARD.

THE WESTWARD SHIFT IN PRECIPITATION CONTINUES INTO EARLY NEXT WEEK
WITH INCREASED CHANCES OF PRECIPITATION NORTHWEST AND WEST AND A
DRYING TREND ACROSS THE EAST. EXTENDED MODELS SUPPORT A MONSOON
PLUME OVER PORTIONS OF NEW MEXICO THROUGH THE WORKWEEK AND INTO THE
WEEKEND.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  96  62  97  64 /   5   5   5  10
DULCE...........................  91  53  88  55 /   5  10  30  20
CUBA............................  90  56  89  56 /  10  20  30  30
GALLUP..........................  90  55  89  56 /   5   5  20  30
EL MORRO........................  86  52  84  52 /  20  20  50  40
GRANTS..........................  90  57  88  57 /  10  20  30  30
QUEMADO.........................  87  56  85  57 /  20  20  40  40
GLENWOOD........................  92  64  91  64 /  30  30  30  40
CHAMA...........................  83  52  81  52 /  20  30  40  30
LOS ALAMOS......................  83  66  82  64 /  30  50  40  30
PECOS...........................  82  59  81  59 /  50  60  60  40
CERRO/QUESTA....................  83  55  82  54 /  20  30  30  30
RED RIVER.......................  73  49  71  49 /  50  50  40  40
ANGEL FIRE......................  75  49  73  49 /  50  50  50  40
TAOS............................  88  59  86  58 /  40  50  30  30
MORA............................  81  57  78  55 /  40  40  50  40
ESPANOLA........................  90  63  89  62 /  20  30  30  30
SANTA FE........................  87  62  85  61 /  50  50  50  30
SANTA FE AIRPORT................  91  65  88  64 /  40  50  50  30
ALBUQUERQUE FOOTHILLS...........  91  65  89  65 /  40  50  40  30
ALBUQUERQUE HEIGHTS.............  93  71  91  71 /  40  50  40  30
ALBUQUERQUE VALLEY..............  95  69  94  69 /  30  40  40  30
ALBUQUERQUE WEST MESA...........  96  67  94  67 /  30  40  40  30
LOS LUNAS.......................  94  66  93  66 /  40  40  40  30
RIO RANCHO......................  95  65  93  64 /  40  50  40  30
SOCORRO.........................  93  66  93  66 /  40  40  30  30
SANDIA PARK/CEDAR CREST.........  87  61  86  61 /  60  60  60  40
TIJERAS.........................  89  61  88  61 /  50  60  50  30
MORIARTY/ESTANCIA...............  88  56  84  56 /  60  60  60  40
CLINES CORNERS..................  84  59  81  61 /  60  60  60  40
GRAN QUIVIRA....................  89  63  87  63 /  60  60  50  40
CARRIZOZO.......................  89  68  89  66 /  50  50  30  30
RUIDOSO.........................  81  59  79  59 /  60  60  50  40
CAPULIN.........................  86  60  85  60 /  40  40  30  30
RATON...........................  91  62  88  63 /  30  40  30  30
SPRINGER........................  88  63  89  63 /  30  40  30  30
LAS VEGAS.......................  85  59  82  60 /  50  50  50  40
CLAYTON.........................  94  67  93  68 /  30  40  30  30
ROY.............................  86  65  86  65 /  30  40  30  30
CONCHAS.........................  91  72  90  73 /  30  40  20  20
SANTA ROSA......................  92  69  90  70 /  30  40  20  20
TUCUMCARI.......................  94  71  95  71 /  20  40  10  10
CLOVIS..........................  93  69  94  69 /  20  40  10  10
PORTALES........................  94  71  94  70 /  20  40  10  10
FORT SUMNER.....................  95  72  95  72 /  20  40  10  10
ROSWELL.........................  98  71  96  71 /  20  40  10  10
PICACHO.........................  92  65  91  64 /  40  40  20  20
ELK.............................  84  60  83  60 /  50  50  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 2 PM MDT THIS AFTERNOON THROUGH THIS EVENING
FOR THE FOLLOWING ZONES...NMZ508-526-539.

&&

GUYER/05
Hazardous weather outlook, Jul 22, 5:50 AM MDT, 22 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT FRI JUL 22 2011

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
550 AM MDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL FROM THUNDERSTORMS THIS AFTERNOON AND EVENING MAY
CREATE AREAS OF FLASH FLOODING OVER AND AROUND RECENT BURN SCARS
ACROSS THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS. ELSEWHERE ACROSS
NORTHERN AND CENTRAL NEW MEXICO...SCATTERED SLOW MOVING STORMS MAY
PRODUCE LOCALIZED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...ISOLATED
TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY AND MAY PRODUCE
LOCALIZED HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT
WEATHER.GOV/ABQ.

GUYER/KW

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:43 PM MDTFlash Flood WarningABQLos Alamos, Sandoval3 hr
Jul 23, 2:40 PM MDTFlash Flood WarningABQLincoln87 min
Jul 23, 2:52 PM MDTAreal Flood AdvisoryABQSandoval83 min
Jul 23, 4:04 PM MDTSpecial Weather StatementABQSanta Fe26 min
Jul 23, 4:15 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 23, 4:49 PM MDTSpecial Weather StatementABQTorrance26 min
Jul 23, 5:32 PM MDTSpecial Weather StatementABQ43 min
Jul 23, 5:56 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia109 min

Nearby

Flash Flood Watches in New Mexico, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.